The Doctor Is In: Ask Dr. Jahn – Vocal Fold Hemorrhage

Dr. Anthony Jahn answers questions each month for CS Music. If you have a question, email support@csmusic.net.

How big is the risk of vocal fold hemorrhage when taking high concentration ibuprofen for pain?

Louisana R.

Dear Louisiana,

Singer/songwriter Adele is well known for ending a tour because of vocal fold hemorrhage.

Ibuprofen, like aspirin, Naproxen and other drugs, falls into the category of NSAIDs ( Non-steroidal anti-inflammatory medications). These medications are known to increase the likelihood of bruising and bleeding, since they interfere with the ability of the blood to clot. So the short answer to your question would be that yes, ingesting large amount of such medications can heighten the likelihood of vocal fold hemorrhage.

There are a couple of other relevant issues to consider however. Vocal fold hemorrhage typically occurs when there is a blood vessel on ( or in) the vocal fold which is “at risk”. This could be either a blood vessel that is stretched and dilated, with thinner than normal walls, or a blood vessel that is right at the edge of the vocal fold were maximal contact and vibration occur during phonation.

So part of your investigation should include a good laryngeal examination with either video or high quality photographs to make sure that there were no such vessels visible. A small caveat here is that the vessels may not always be visible due to their small size and location beneath the surface or along the undersurface of the vocal fold.

A more important and general question, however, is this: why are you taking high doses of ibuprofen? If you have a chronic inflammatory condition, such as arthritis, you should explore with your doctor whether other means of management could work. The same goes for chronic pain such as headaches.

Most women take anti-inflammatories around the time of their period. This is a particularly risky time in terms of vocal hemorrhage, since the blood is already somewhat thin and bleeding is more common. Again, you should look at managing your menstrual cramps in another way, such as acupuncture or contraceptives that can regulate and lessen your monthly discomfort.

Dr. Jahn

Anthony Jahn, M.D.

Anthony Jahn M.D., noted author and professor of clinical otolaryngology at the Columbia University College of Physicians and Surgeons, has offices in New York and New Jersey and is a noted author of The Care of the Professional Voice.